My girlfriend recently (one month ago) received her first depo-provera shot; she decided to move to depo because condoms were not effective. (She became pregnant and had an abortion several months ago.)
The thing is, since her shot, her sex drive has been nil. She says that she doesn't "remember" how to become aroused and that, even though she wants sex emotionally and intellectually, her body is completely unresponsive. Whenever we attempt any kind of physical intimacy of a sexual nature, she says she feels claustrophobic and that she can't breathe. However, other physical intimacy is not a problem; we sleep together often (sleepovers), hug, cuddle, kiss (but sweetly, not passionately), etc.
I think I saw symptoms of this before the shot, though, and I have begun to wonder if this is possibly a psychological reaction to her pregnancy/abortion and other changes and crisis over the past year or a general hormonal reaction to everything that's happened. Or both.
As frustrating as this is for me, I'm worried about her as she is demonstrating an increasing anger towards herself for being "dysfunctional" and "less than a whole woman," and has fears that I'm going to break up with her because of the lack of sex. (I won't.)
I guess, what I'm really asking is: What can I do? We're talking, but it doesn't seem to be enough. Should we just change contraceptives, or is there possibly something worse going on?
— What can I do?
Dear What can I do?,
First off, it's awesome that you're looking for ways to support your girlfriend through what is understandably a difficult and frustrating experience for both of you. Patience, love, and open communication are key to resolving sexual issues; it sounds like you two have a good basis for working things out.
There may be a number of reasons why your girlfriend is experiencing no sex drive, physiologically and/or psychologically. Changes in hormone levels caused by Depo-Provera or other forms of hormonal birth control sometimes cause diminished sexual interest and responsiveness. Often those side effects go away after a month or two, but if they don't, another form of birth control is definitely an option. Your girlfriend can speak with a health care provider about what's best for her.
However, you also mentioned hints of diminishing sexual desire before your girlfriend started Depo. Significant life changes and stress can definitely put a damper on the sex drive, and it wouldn't be unusual if her feelings were attached to the pregnancy or abortion. For some people, those experiences are scary or upsetting. Has she been able to talk about what the experience felt like for her? One side effect of anxiety or unresolved feelings is a lack of sexual desire. Her body may be unconsciously trying to protect her from having to worry about another unintended pregnancy.
Talking with a counselor may help address the underlying issues. Columbia students can make an appointment with Counseling and Psychological Services (CPS) by calling x4-2878. Going with your girlfriend might make it easier for her and could help you talk about steps you can take together to rekindle your sex life. Lack of sexual desire is definitely not your or your girlfriend's fault, and time, compassion, and communication will hopefully help you both feel better.Alice!